Alert archive / Colorado / Tornado Warnings in 2018

Tornado Warning 11, NWS Denver/Boulder, CO

May 28, 2018Weld County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at May 28, 2018, 5:36 PM MDT for Weld County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2018, 5:36 PM MDT (23:36 UTC)
Expired
May 28, 2018, 6:00 PM MDT
In force
24 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 62 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:01 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WFUS55 KBOU 282336
TORBOU
COC123-290000-
/O.NEW.KBOU.TO.W.0011.180528T2336Z-180529T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
536 PM MDT MON MAY 28 2018

The National Weather Service in Denver Colorado has issued a

* Tornado Warning for...
  Northeastern Weld County in northeastern Colorado...

* Until 600 PM MDT.
    
* At 535 PM MDT, a severe thunderstorm capable of producing a tornado
  was located near Grover, or 35 miles southwest of Kimball, moving
  northeast at 15 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Grover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4079 10413 4088 10433 4100 10427 4100 10389
TIME...MOT...LOC 2335Z 211DEG 14KT 4090 10419 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

KRIEDERMAN
1 follow-up statement
765 
WWUS55 KBOU 282354
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
554 PM MDT MON MAY 28 2018

COC123-290004-
/O.EXP.KBOU.TO.W.0011.000000T0000Z-180529T0000Z/
Weld CO-
554 PM MDT MON MAY 28 2018

...THE TORNADO WARNING FOR NORTHEASTERN WELD COUNTY WILL EXPIRE AT
600 PM MDT...
    
The tornadic thunderstorm which prompted the warning has weakened 
and moved northeast out of the warned area. Therefore, the warning 
will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 4079 10413 4088 10433 4100 10427 4100 10389
TIME...MOT...LOC 2354Z 211DEG 14KT 4096 10414 

$$

KRIEDERMAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 28, 2:51 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 28, 2:51 PM MDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
251 PM MDT Mon May 28 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 251 PM MDT Mon May 28 2018

Strong to severe thunderstorms have been developing in the
mountains and foothills with nothing yet over the plains. The
Stratus deck has mostly dissipated over the southern two-thirds of
the Urban Corridor. There is some sun over most of the rest of
the plains. There is decent batch of synoptic scale energy getting
our way from the Four Corners area. Models show this well on the
QG Omega fields. Much of the plains show CAPE values over 2000
J/kg for this afternoon and evening. The threat of severe weather
will continue.  For Tuesday, there is still morning some CAPE
around during the afternoon, and there should more sun. We should
see another round of thunderstorms in the afternoon, but likely
not as strong is this afternoon/ evening's. For temperatures,
Tuesday's highs will be up to 3 C warmer then this afternoon's
highs.

.LONG TERM...(Tuesday night through Monday)
Issued at 251 PM MDT Mon May 28 2018

Convection will continue to spread east across the plains Tuesday
evening, with a repeat performance of scattered afternoon and
evening storms on Wednesday. It looks like coverage should be
decent but strength limited.

Thursday and Friday will bring increasing southwest flow aloft
with dry air. There could still be some weak convection over the
mountains, but nothing else. Also could be a marginal fire
weather risk over South Park.

Only fair agreement in the models on a shortwave for late Friday
or early Saturday. Most have this being dry, with a surge of
westerly or northwest winds behind it, then a cold front bringing
air in from the north across the plains Saturday. This may bring
us back to low grade diurnal convection for Sunday and Monday,
though resuming southwest flow may still keep us relatively dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 251 PM MDT Mon May 28 2018

The winds are staying nearly due northerly at DIA this afternoon.
The hi-resolution models still show northwesterly winds at DIA by
02Z this evening. They never really show true drainage patterns
after 06Z. The other models do show drainage after 06Z. TSRAGS is
a good bet after 22Z well into this evening. Will go with BKN040
for ceilings well into this evening.

&&

.HYDROLOGY...
Issued at 251 PM MDT Mon May 28 2018

Heavy rains are expected with this afternoon and evening's strong
and severe convection. Will go with a Flash Flood Watch over the
northeast corner counties of Morgan, Washington, Logan, Phillips
and Sedgwick. Some areas in these counties had some decent
rainfall amounts from yesterday's convection.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 6 PM MDT this evening through late
tonight for COZ044-048>051.

&&

SHORT TERM...RJK
LONG TERM....Gimmestad
AVIATION.....RJK
HYDROLOGY....RJK
Hazardous weather outlook, May 28, 11:10 AM MDT, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1110 AM MDT Mon May 28 2018

COZ030>051-291715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1110 AM MDT Mon May 28 2018

...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON INCLUDING LARGE HAIL,
DAMAGING WINDS, AND A COUPLE TORNADOES...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few showers and Thunderstorms are beginning to develop over the
mountains at this. Showers and Thunderstorms will get onto the
plains after 1 PM. Sufficient daytime heating for severe
thunderstorms may be curtailed by the low cloud deck now in place
over most of the plains. Any storms that become severe will be
capable of producing very large hail, damaging winds, and even a
couple tornadoes. At this time, the main threat of any tornadoes
would occur from eastern Elbert, Lincoln and southern Washington
Counties by late afternoon. Heavy rainfall and minor flooding of
low lying areas will also be a concern as the storms become more
widespread over the northeastern plains late this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered afternoon and evening thunderstorms are expected to
develop on Tuesday and Wednesday. The threat of severe storms
is low. Thursday through Sunday should be dry and hot.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 PM.

RJK/Gimmestad

In the hours before

Local storm report, May 28, 3:23 PM MDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
323 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             EVERGREEN               39.63N 105.34W
05/28/2018  M1.25 INCH       JEFFERSON          CO   TRAINED SPOTTER

0246 PM     HAIL             4 SSE BROOKVALE         39.58N 105.40W
05/28/2018  M1.00 INCH       CLEAR CREEK        CO   TRAINED SPOTTER

&&
Local storm report, May 28, 3:25 PM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             EVERGREEN               39.63N 105.34W
05/28/2018  M1.25 INCH       JEFFERSON          CO   TRAINED SPOTTER

0253 PM     HAIL             1 S EVERGREEN           39.62N 105.34W
05/28/2018  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

0246 PM     HAIL             4 SSE BROOKVALE         39.58N 105.40W
05/28/2018  M1.00 INCH       CLEAR CREEK        CO   TRAINED SPOTTER

&&
Special weather statement, May 28, 4:21 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Denver CO
421 PM MDT MON MAY 28 2018

COZ043-282300-
Central and South Weld County CO-
421 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WELD COUNTY UNTIL
500 PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Keenesburg, or 21 miles southeast of Greeley, moving
northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Keenesburg, Riverside Reservoir and Roggen.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 4040 10415 4029 10415 4010 10450 4022 10463
      4052 10432
TIME...MOT...LOC 2221Z 222DEG 20KT 4019 10449

KRIEDERMAN
Local storm report, May 28, 4:31 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
431 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             2 SE LAKEWOOD           39.67N 105.10W
05/28/2018  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

0425 PM     HAIL             5 ESE ANTON             39.73N 103.13W
05/28/2018  M1.75 INCH       WASHINGTON         CO   TRAINED SPOTTER

0420 PM     HAIL             2 S LAKEWOOD            39.66N 105.12W
05/28/2018  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

0258 PM     HAIL             EVERGREEN               39.63N 105.34W
05/28/2018  M1.25 INCH       JEFFERSON          CO   TRAINED SPOTTER

0253 PM     HAIL             1 S EVERGREEN           39.62N 105.34W
05/28/2018  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

0246 PM     HAIL             4 SSE BROOKVALE         39.58N 105.40W
05/28/2018  M1.00 INCH       CLEAR CREEK        CO   TRAINED SPOTTER

&&
Local storm report, May 28, 4:52 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
452 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             7 SSW ARICKAREE SCHOOL  39.65N 103.08W
05/28/2018  M1.75 INCH       WASHINGTON         CO   STORM CHASER

0437 PM     HAIL             1 S DENVER              39.75N 104.87W
05/28/2018  M0.88 INCH       ADAMS              CO   TRAINED SPOTTER

0437 PM     HAIL             HIGHLANDS RANCH         39.55N 104.97W
05/28/2018  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

0429 PM     HAIL             2 SE LAKEWOOD           39.67N 105.10W
05/28/2018  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

0425 PM     HAIL             5 ESE ANTON             39.73N 103.13W
05/28/2018  M1.75 INCH       WASHINGTON         CO   TRAINED SPOTTER

0420 PM     HAIL             2 S LAKEWOOD            39.66N 105.12W
05/28/2018  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

0258 PM     HAIL             EVERGREEN               39.63N 105.34W
05/28/2018  M1.25 INCH       JEFFERSON          CO   TRAINED SPOTTER

0253 PM     HAIL             1 S EVERGREEN           39.62N 105.34W
05/28/2018  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

0246 PM     HAIL             4 SSE BROOKVALE         39.58N 105.40W
05/28/2018  M1.00 INCH       CLEAR CREEK        CO   TRAINED SPOTTER

&&
Local storm report, May 28, 5:35 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
535 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     2 E LUCERNE             40.48N 104.64W
05/28/2018                   WELD               CO   AMATEUR RADIO

            SMALL TREE DAMAGE AND BRANCHES SNAPPED.
            WINDS ESTIMATED AT 50 MPH.

0515 PM     TORNADO          5 WSW COPE              39.65N 102.92W
05/28/2018                   WASHINGTON         CO   TRAINED SPOTTER

            TWO TORNADOES ON THE GROUND IN OPEN FIELD.
            NO DAMAGE REPORTED. BOTH TORNADOES ON THE
            GROUND FOR SEVERAL MINUTES.

0500 PM     TORNADO          4 S ARICKAREE SCHOOL    39.69N 103.03W
05/28/2018                   WASHINGTON         CO   TRAINED SPOTTER

            NUMEROUS REPORTS OR TORNADO IN CORN FIELD.
            DAMAGE TO CROP LIKELY. ON GROUND FOR SEVERAL
            MINUTES.

0456 PM     HAIL             CENTENNIAL              39.59N 104.87W
05/28/2018  M1.00 INCH       ARAPAHOE           CO   BROADCAST MEDIA

0447 PM     HAIL             7 SSW ARICKAREE SCHOOL  39.65N 103.08W
05/28/2018  M1.75 INCH       WASHINGTON         CO   STORM CHASER

0437 PM     HAIL             HIGHLANDS RANCH         39.55N 104.97W
05/28/2018  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

0437 PM     HAIL             1 S DENVER              39.75N 104.87W
05/28/2018  M0.88 INCH       ADAMS              CO   TRAINED SPOTTER

0429 PM     HAIL             2 SE LAKEWOOD           39.67N 105.10W
05/28/2018  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

0425 PM     HAIL             5 ESE ANTON             39.73N 103.13W
05/28/2018  M1.75 INCH       WASHINGTON         CO   TRAINED SPOTTER

0420 PM     HAIL             2 S LAKEWOOD            39.66N 105.12W
05/28/2018  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

0258 PM     HAIL             EVERGREEN               39.63N 105.34W
05/28/2018  M1.25 INCH       JEFFERSON          CO   TRAINED SPOTTER

0253 PM     HAIL             1 S EVERGREEN           39.62N 105.34W
05/28/2018  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

0246 PM     HAIL             4 SSE BROOKVALE         39.58N 105.40W
05/28/2018  M1.00 INCH       CLEAR CREEK        CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:09 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick33 min
May 27, 6:19 PM MDTSevere Thunderstorm WarningBOUSedgwick26 min
May 28, 1:14 PM MDTAreal Flood AdvisoryBOUClear Creek, Park91 min
May 28, 1:52 PM MDTSevere Thunderstorm WarningBOUPark23 min
May 28, 2:05 PM MDTFlash Flood WarningBOUJackson85 min
May 28, 2:38 PM MDTFlash Flood WatchBOULogan, Morgan, Phillips, Sedgwick, Washington6 hr
May 28, 2:55 PM MDTSpecial Weather StatementBOUJefferson50 min
May 28, 3:25 PM MDTSevere Thunderstorm WarningBOUClear Creek, Jefferson, Park50 min
May 28, 4:03 PM MDTSevere Thunderstorm WarningBOUWeld42 min
May 28, 4:13 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Jefferson47 min
May 28, 4:18 PM MDTSevere Thunderstorm WarningBOUWashington42 min
May 28, 4:21 PM MDTSpecial Weather StatementBOUWeld39 min
May 28, 4:40 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas50 min
May 28, 4:46 PM MDTSevere Thunderstorm WarningBOUWeld44 min
May 28, 4:59 PM MDTSevere Thunderstorm WarningBOUWashington46 min
May 28, 5:04 PM MDTTornado Warning Tornado observedBOUWashington26 min
May 28, 5:11 PM MDTTornado WarningBOUMorgan34 min
May 28, 5:15 PM MDTTornado WarningBOUWeld30 min
May 28, 5:27 PM MDTTornado WarningBOULogan, Washington33 min
May 28, 5:38 PM MDTTornado WarningBOUWeld37 min
May 28, 5:47 PM MDTTornado WarningBOUMorgan, Weld28 min

Nearby

Tornado Warnings in Colorado, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.